Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS St. Louis, MO

June 28, 2015Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 28, 2015, 9:31 PM CDT for Monroe County, Saint Clair County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2015, 9:31 PM CDT (02:31 UTC)
Expired
Jun 28, 2015, 10:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:32 PM CDTHAIL 0.25Millstadt, IL
Jun 28, 9:51 PM CDTHAIL 0.7Smithton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS53 KLSX 290231
SVRLSX
ILC133-163-290315-
/O.NEW.KLSX.SV.W.0130.150629T0231Z-150629T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT SUN JUN 28 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 1015 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLSTADT...
  AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  FREEBURG...SMITHTON...NEW ATHENS...BARR...FLORAVILLE...PADERBORN
  AND HECKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3834 8974 3822 8999 3846 9023 3856 9008
TIME...MOT...LOC 0231Z 309DEG 20KT 3845 9009

HAIL...1.00IN
WIND...60MPH

$$

GLASS
3 follow-up statements
837 
WWUS53 KLSX 290244
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
944 PM CDT SUN JUN 28 2015

ILC133-163-290315-
/O.CON.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/
MONROE IL-ST. CLAIR IL-
944 PM CDT SUN JUN 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN ST.
CLAIR AND EAST CENTRAL MONROE COUNTIES UNTIL 1015 PM CDT...

AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITHTON...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
FREEBURG...SMITHTON...NEW ATHENS...PADERBORN AND HECKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3834 8974 3822 8999 3843 9016 3852 9002
TIME...MOT...LOC 0244Z 309DEG 20KT 3840 9002

HAIL...1.00IN
WIND...60MPH

$$

GLASS
583 
WWUS53 KLSX 290300
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1000 PM CDT SUN JUN 28 2015

ILC133-163-290315-
/O.CON.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/
MONROE IL-ST. CLAIR IL-
1000 PM CDT SUN JUN 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL ST.
CLAIR AND EAST CENTRAL MONROE COUNTIES UNTIL 1015 PM CDT...

AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITHTON...AND
MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NEW ATHENS AND HECKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3824 8996 3839 9005 3846 8993 3834 8974
TIME...MOT...LOC 0301Z 309DEG 20KT 3838 8993

HAIL...1.00IN
WIND...60MPH

$$

GLASS
873 
WWUS53 KLSX 290311
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 PM CDT SUN JUN 28 2015

ILC133-163-290321-
/O.EXP.KLSX.SV.W.0130.000000T0000Z-150629T0315Z/
MONROE IL-ST. CLAIR IL-
1011 PM CDT SUN JUN 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. CLAIR AND EAST
CENTRAL MONROE COUNTIES WILL EXPIRE AT 1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1100 PM.

LAT...LON 3824 8996 3839 9005 3846 8993 3834 8974
TIME...MOT...LOC 0311Z 309DEG 20KT 3834 8987

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:48 PM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 28, 3:48 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT Sun Jun 28 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 347 PM CDT Sun Jun 28 2015

It appears that the late afternoon and early evening severe weather
threat is beginning to take shape with the recent development of
convection over ne MO between KIRK-KUIN.  Instability has made a
slow but steady increase over western MO...with of MLCAPES 2000-2500
J/Kg now over west central MO being advected northeast by low level
winds ahead of southward pressing surface low over IA.  Believe all
modes of severe weather will be in play early this evening, but
somewhat increasing concern is tornado potential as low level flow
from eastern MO into sw IL backs in advance of the surface low
producing favorable low level helicity...and SPC mesoanalysis
indicates that 0-1km SRH has now ramped up into the 150-200 range
from KUIN to just N of STL metro.  Believe that tonight's storms
will be the typical "quick hit" variety that is typical of NW flow
situations, and although they will be producing heavy rain they will
also be progressive so persistent excessive rains are not
anticipated.  It's likely that the bulk of the shower and
thunderstorm activity will be between now and midnight, but have
maintained chance PoPs over southeast sections of the CWA into the
predawn hours ahead of surface low and associated frontal boundary.

Truett

.LONG TERM:  (Monday through Next Sunday)
Issued at 347 PM CDT Sun Jun 28 2015

(Monday through Tuesday)

NW flow aloft will continue early this weekend. Much like
yesterday...some isolated to scattered showers/thunderstorms are
expected to develop primarily in the afternoon/early evening hours
each day with the higher threat along and east of the Mississippi
River which will reside under cooler temps aloft. Slightly below normal
to near normal temperatures expected each day with highs in the
80s.

(Tuesday Night through Sunday)

More active weather is still anticipated for midweek beginning late
Tuesday night into early Thursday. A more vigorous shortwave trough
will transverse the lower Missouri River Valley and interact with
strong low-level warm/moist advection. Thunderstorms are likely
Wednesday and Wednesday night with the axis of highest probabilities
through central and southeastern Missouri.

Northwest flow will continue through next weekend with more showers
and thunderstorms possible each period. Another shortwave looks to
affect the bi-state area on Friday/Friday night. Still have high
chance PoPs for now as there is some temporal differences between
the GFS/EC/Canadian.

Pattern for the 4th of July weekend looks fairly similar to
Monday/Tuesday of this week with slightly below normal temperatures
for highs and diurnal instability helping develop convection each
afternoon.

Gosselin

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 105 PM CDT Sun Jun 28 2015

Expect rapid storm development in the 20-22z time frame as UVV
associated upper level shortwave over eastern IA drops south and interacts
with low level WAA of increasinginly unstable airmass over our
CWA. TAFs reflect a first estimate of timing and intensity
(primarily IFR vsbys/MVFR cigs) at each location, which will be
updated once convection shows its hand. Current indications are
that convection should also shut down rapidly during the early
evening hours, with tranquil VFR conditions.

Specifics for KSTL: Clouds aoa 5kft and scattered showers are
anticipated early this afternoon, with increasing threat of
intense thunderstorms (IFR vsbys/MVFR cigs) in the 22-00z time
frame due to features mentioned in the primary AFD discussion.
Storms should rapidly sweep southeast of the area during the early
evening hours, with VFR conditions/clear skies for the remainder
of the overnight hours.

Truett

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     69  84  70  89 /  70  30  20  30
Quincy          64  80  65  85 /  70  30  20  30
Columbia        65  84  66  88 /  60   5  10  20
Jefferson City  65  85  67  88 /  60   5  10  10
Salem           67  82  67  83 /  60  30  20  30
Farmington      66  84  65  87 /  60  20  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT SUN JUN 28 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
346 PM CDT SUN JUN 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE NORTH...MIDDLE AND SOUTH FABIUS RIVERS...THE MISSISSIPPI
RIVER AT QUINCY...QUINCY LOCK AND DAM 21...AND SAVERTON LOCK AND
DAM 22 AS WELL AS POINTS ALONG THE ILLINOIS RIVER ARE CURRENTLY IN
MAJOR FLOOD STAGE.

THUNDERSTORMS ARE THROUGH THIS EVENING. SOME OF THESE STORMS
WILL LIKELY BECOME SEVERE WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING
WIND GUSTS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

POINTS ALONG THE ILLINOIS RIVER WILL CONTINUE TO BE IN MAJOR
FLOOD THROUGH AT LEAST THE 4TH OF JULY WEEKEND. THE
NORTH...MIDDLE AND SOUTH FABIUS RIVERS ARE EXPECTED TO CONTINUE TO
EXCEED MAJOR FLOOD STAGE THROUGH MONDAY. MAJOR FLOODING IS
FORECAST ALONG THE MISSISSIPPI RIVER AT WINFIELD LOCK AND DAM
25...GRAFTON AND CHESTER OVER THE NEXT FEW DAYS.

THE CHANCE FOR THUNDERSTORMS CONTINUES OVER PARTS OF THE AREA
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THROUGH THIS EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL...WIND GUSTS ABOVE 40MPH OR WIND
DAMAGE...AS WELL AS WALL CLOUDS...FUNNEL CLOUDS...AND TORNADOES TO
THE NATIONAL WEATHER SERVICE.

GOSSELIN

In the hours before

Local storm report, Jun 28, 9:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
901 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/28/2015  E1.50 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            HIGHWAY 40 AND MCCAUSLAND.

&&

GOSSELIN
Local storm report, Jun 28, 9:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/28/2015  E1.00 INCH       ST. LOUIS CITY     MO   AMATEUR RADIO

            ARSENAL AND HAMPTON

&&

GOSSELIN
Local storm report, Jun 28, 9:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
904 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/28/2015  E1.25 INCH       ST. LOUIS CITY     MO   AMATEUR RADIO

            ARSENAL AND HAMPTON

&&

CORRECTED EVENT

GOSSELIN
Local storm report, Jun 28, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             ST. LOUIS               38.64N  90.24W
06/28/2015  M1.50 INCH       ST. LOUIS CITY     MO   NWS EMPLOYEE

            TOWER GROVE PARK

&&

MILLER
Local storm report, Jun 28, 9:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HEAVY RAIN       ST. ANN                 38.73N  90.39W
06/28/2015  M2.23 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            RAINFALL LAST 40 MINUTES.

&&

GOSSELIN
Local storm report, Jun 28, 9:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
923 PM CDT SUN JUN 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HEAVY RAIN       BRIDGETON               38.77N  90.43W
06/28/2015  E1.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            IN 20 MINUTES

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:06 PM CDTFlash Flood WarningLSXPike5 hr
Jun 28, 7:28 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey47 min
Jun 28, 8:26 PM CDTTornado WarningLSXMadison10 min
Jun 28, 8:48 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair42 min
Jun 29, 5:08 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.